Physician Assistant Exam: Personality Disorders
A Review of Hematologic Malignancies for the Physician Assistant Exam
Physician Assistant Exam: The Kidneys and Sodium Levels

Physician Assistant Exam: The Kidneys and Potassium Levels

The Physician Assistant Exam will expect you to know about the kidneys and their job of regulating potassium levels. When the kidneys are not functioning correctly, the body can end up with an excess or shortage of potassium.

Hypokalemia: Not enough K

Hypokalemia (a low potassium level) is a common electrolyte abnormality that can derive from a variety of causes, such as diuretics and diarrhea.

A great acronym for remembering the causes of hypokalemia is RIG:

  • R = renal losses: This includes diuretic use, osmotic diuresis (from high blood glucose levels), and forms of renal tubular acidosis.

  • I = intracellular shift: This means things that will push potassium into the cells. Note that the causes of hypokalemia in this category — intravenous insulin, albuterol nebulizers, bicarbonate, and so on — are also treatments for acute hyperkalemia. Other causes of hypokalemia include B12 supplementation and filgrastim (Neupogen). Filgrastim is granulocyte-colony stimulating factor (G-CSF) used to build up the white blood cell counts after chemotherapy in neutropenic patients.

  • G = gastrointestinal losses: This includes vomiting, diarrhea, and malabsorption.

A low potassium level can have a detrimental effect on the heart. It can make the heart irritable and can predispose someone to cardiac arrythmias. On an ECG, significantly low potassium levels (less than 3 mg/dL) can cause widening of the QT interval. When the levels of potassium are very low, you can also see a U wave on an ECG.

If you’re dealing with a potassium level that doesn’t normalize despite potassium replacement, check the magnesium level. It’s likely to be low, and replacing that will help normalize the potassium level. When replacing the potassium, you usually don’t want to replace more than 10 mEq/hour

Hyperkalemia: Too much K

Hyperkalemia, defined as a potassium level > 5.0 mg/dL, can be very dangerous. High levels of potassium can cause significant heart problems. PANCE questions concerning hyperkalemia usually expect you to recognize the causes, clinical signs and symptoms (including ECG changes), and treatment of hyperkalemia.

Causes and symptoms of hyperkalemia

Common causes of high potassium are advanced kidney disease, cell turnover states (hemolysis and rhabdomyolysis), adrenal insufficiency, and renal tubular acidosis (Type 4). Hyperkalemia may be caused by certain classes of meds, such as ACE inhibitors, potassium-sparing diuretics, heparin, and NSAIDs.

The symptoms of hyperkalemia can be nonspecific, depending on the potassium level. For levels <= 6.0 mEq, there may not be any symptoms. Higher than this, and the person can experience weakness, dizziness, bradycardia, and even syncope if he or she is having an arrhythmia. High potassium levels increase the risk of sudden death.

Here are ECG changes that can occur at higher-than-normal potassium levels:

  • At 5.5–6.0 mEq/L, you may begin to see peaked T waves.

  • As you approach 7.0 mEq/L, you may see widening of the QRS and widening of the PR intervals as well.

  • As the potassium gets higher, you see further widening of all complexes until all form is lost. In some patients, the complexes widen so much you lose all sense of the complex and get the dreaded sine wave, which doesn’t support a good prognosis.

How to treat hyperkalemia

If the potassium is > 5.5 mg/dL or if peaked T waves are present on the ECG, sodium polystyrene sulfonate can be given for hyperkalemia. This med is an osmotic diarrheal agent used to rid the body of excess potassium via the GI tract. Sodium polystyrene sulfonate can take 3 to 4 hours to work, but doesn’t act quickly enough to lower the potassium if the patient has ECG changes.

If the patient has ECG changes, including QRS widening and PR interval widening, take the following steps:

  1. Give calcium gluconate intravenously first to stabilize the heart.

  2. Give 10 units regular insulin and 1 ampule of D50 glucose intravenously to shift the potassium into the cell.

An albuterol nebulizer also works to force potassium into the cell (via beta-2 receptor activation). However, it isn’t as effective as insulin and glucose. Sodium bicarbonate is given intravenously as well, particularly if a metabolic acidosis is present.

  • Add a Comment
  • Print
  • Share
blog comments powered by Disqus
Proteinuria Questions for the Physician Assistant Exam
A Review of Epidemiology for the Physician Assistant Exam
Classes of Cardiomyopathies for the Physician Assistant Exam
Physician Assistant Exam: How to Care for the Post-Op Patient
Common Drug Interactions for the Physician Assistant Exam
Advertisement

Inside Dummies.com